Hail, Idaho
- When
- July 7, 6:59 PM PST to 7:30 PM PST
- Where
- Idaho County, 0.77 mi SSE of Grangeville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.920, -116.113
One inch hail was reported south of Grangeville, ID.
An open wave moving up from the south initiated multiple hail producing storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
An open wave moving up from the south initiated multiple hail producing storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 7, 11:08 AM PST, 7 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service Missoula MT 108 PM MDT Thu Jul 7 2022 .DISCUSSION...Thunderstorms are in the forecast again today and tomorrow. The combination of clear skies, a moist air mass, and southwest flow are the standard ingredients for thunderstorms in the Northern Rockies, and we have plenty of all of them. Generally, we expect heavy rain with thunderstorms, but there is a slight chance that some storms will be severe and produce 1 inch or larger hail and/or winds 60 mph or more. The severe storm potential this evening will remain greatest in southwest Montana, namely Silver Bow county. Central Idaho and the rest of western Montana can expect heavy rain with thunderstorms, which is a minor downgrade in the expected intensity of storms compared to previous forecasts. Flash flooding is always a concern with thunderstorms with heavy rain. For this evening, the storms are expected to be moving at 20-35 mph depending on location. This speed will keep them from lingering too long in one place, which reduces the chances for a flash flood. However, if storms start "training", which is when they form one behind the other, then any location that gets hit multiple times may still see some flash flooding. That is the main threat we'll be watching for this evening. For Friday, the thunderstorm situation looks very similar. For the longer term forecast, the sub-tropical ridge over the southwest is growing stronger. Early next week, a transitory ridge will move across the Northern Rockies and become superimposed on the high pressure centered over the Four Corners region of the US. This will cause the warmest temperatures of the year so far, with the best potential for western Montana locations to reach the 100F mark. Ensemble models agree very well on this, so forecast confidence is high. Some moisture from the Desert Southwest monsoon may work its way north and cause some thunderstorms over southwest Montana next week. But alas, the ridge is only transitory over our region, and ensembles agree on it breaking down mid to late next week with a return southwest flow. Naturally, this will bring back the chances of thunderstorms. && .AVIATION...Showers and thunderstorms are beginning to develop across portions of Lemhi county and southwest Montana this afternoon. The convection is anticipated to increase in coverage and intensity across north central Idaho into west central and southwest Montana during the remainder of the afternoon and evening. KBTM and KSMN have the best chance of being impacted by a thunderstorm until 08/02z. These storms will be capable of producing heavy rain, hail, and gusty erratic winds. The models are indicating that KMSO could be impacted by storms between 08/00z to 08/08z. Nocturnal convection appears to linger across southern Lemhi county. Any places that receive some rain this afternoon and evening have the potential of developing patchy fog by Friday morning. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
Special Weather Statement
National Weather Service Missoula MT
750 PM MDT Thu Jul 7 2022
MTZ001>003-080230-
Flathead/Mission Valleys MT-West Glacier Region MT-
Kootenai/Cabinet Region MT-
750 PM MDT Thu Jul 7 2022
...A strong thunderstorm will impact portions of north central Lake
and central Flathead Counties through 830 PM MDT...
At 750 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bigfork, or 11 miles south of Kalispell, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Woods Bay, Bigfork, Creston, Somers and Lakeside.
This includes the following highways...
Highway 83 between mile markers 83 and 90.
Highway 93 between mile markers 93 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4794 11416 4805 11438 4828 11418 4813 11386
TIME...MOT...LOC 0150Z 216DEG 19KT 4806 11421
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial Weather Statement
National Weather Service Missoula MT
752 PM MDT Thu Jul 7 2022
MTZ005-006-043-080230-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Potomac/Seeley Lake Region MT-
752 PM MDT Thu Jul 7 2022
...A strong thunderstorm will impact portions of south central
Missoula County through 830 PM MDT...
At 752 PM MDT, Doppler radar was tracking a strong thunderstorm over
East Missoula, or near Missoula, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Missoula, Bonner-West Riverside and East Missoula.
This includes the following highways...
Interstate 90 between mile markers 100 and 109.
Highway 93 S between mile markers 89 and 94.
Highway 200 near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4675 11395 4685 11412 4695 11404 4689 11386
TIME...MOT...LOC 0152Z 203DEG 10KT 4685 11397
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
809 PM MDT THU JUL 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL SOMERS 48.08N 114.23W
07/07/2022 E1.00 INCH FLATHEAD MT PUBLIC
&&
TASSpecial Weather Statement
National Weather Service Missoula MT
809 PM MDT Thu Jul 7 2022
MTZ003-043-080245-
Flathead/Mission Valleys MT-Potomac/Seeley Lake Region MT-
809 PM MDT Thu Jul 7 2022
...A strong thunderstorm will impact portions of central Lake and
southeastern Sanders Counties through 845 PM MDT...
At 809 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Ronan, or 14 miles southwest of Polson, moving
northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ronan, Pablo, Round Butte, Charlo and Kicking Horse.
This includes Highway 93 between mile markers 42 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4740 11440 4749 11445 4764 11412 4748 11400
TIME...MOT...LOC 0209Z 246DEG 28KT 4749 11428
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Missoula MT
818 PM MDT Thu Jul 7 2022
MTZ007-043-080245-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
818 PM MDT Thu Jul 7 2022
...A strong thunderstorm will impact portions of east central
Missoula and west central Powell Counties through 845 PM MDT...
At 816 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Seeley Lake, or 25 miles east of Missoula, moving
northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ovando, Seeley Lake, Greenough, Potomac and Clearwater.
This includes the following highways...
Highway 83 between mile markers 0 and 12.
Highway 200 between mile markers 12 and 13, and between mile markers
15 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4683 11345 4693 11372 4720 11358 4702 11314
TIME...MOT...LOC 0216Z 203DEG 25KT 4701 11353
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial Weather Statement
National Weather Service Missoula MT
752 PM PDT Thu Jul 7 2022
IDZ006>008-080330-
Southern Clearwater Mountains ID-
Lower Hells Canyon/Salmon River Region ID-
Orofino/Grangeville Region ID-
752 PM PDT Thu Jul 7 2022
...A strong thunderstorm will impact portions of west central Idaho
County through 830 PM PDT...
At 752 PM PDT, Doppler radar was tracking a strong thunderstorm near
Grangeville, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grangeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4578 11627 4587 11637 4605 11610 4592 11589
TIME...MOT...LOC 0252Z 224DEG 20KT 4588 11622
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHThe Missoula radar (KMSX), 205 km away, was scanning. The volume nearest the first event began at 02:59 UTC.
1 hail. Local standard time, as filed.
One inch hail was reported south of Grangeville, ID.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2022Every state in 2022This day in weather historyWarnings in Idaho, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044677.